Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2019, 9:33 PM EDT for Antrim County, Grand Traverse County, Kalkaska County, Michigan. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2019, 9:33 PM EDT (01:33 UTC)
- Expired
- Jul 10, 2019, 10:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Antrim County, MI, Grand Traverse County, MI, Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 9:40 PM EDT | TSTM WND DMG | 2 Nw Rapid City, MI | PICTURES RELAYED OF TREES DOWN OVER POWER LINES. TIME ESTIMATED VIA RADAR. |
| Jul 10, 9:40 PM EDT | TSTM WND GST 65 | 2 Nw Rapid City, MI | VIDEO OF STRONG WIND GUSTS SENT FROM THE SOUTH END OF TORCH LAKE. TIME ESTIMATED VIA RADAR. |
| Jul 10, 9:42 PM EDT | HAIL 1 | Alden, MI | 1 INCH HAIL AND TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
095 WUUS53 KAPX 110133 SVRAPX MIC009-055-079-110215- /O.NEW.KAPX.SV.W.0005.190711T0133Z-190711T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Gaylord MI 933 PM EDT Wed Jul 10 2019 The National Weather Service in Gaylord has issued a * Severe Thunderstorm Warning for... East central Grand Traverse County in northern Michigan... Southern Antrim County in northern Michigan... Northwestern Kalkaska County in northern Michigan... * Until 1015 PM EDT. * At 933 PM EDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and damaging winds in excess of 60 mph. This storm was located near Elk Rapids, and moving northeast at 35 mph. * Locations impacted include... Elk Rapids, Mancelona, Bellaire, Antrim, Clam River, Barker Creek, Rapid City, Alden, Bates and Lake Bellaire. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4476 8545 4484 8550 4510 8507 4486 8485 TIME...MOT...LOC 0133Z 243DEG 31KT 4484 8537 $$ GILLEN
1 follow-up statement
393
WWUS53 KAPX 110148
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
948 PM EDT Wed Jul 10 2019
MIC055-110158-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-190711T0215Z/
Grand Traverse MI-
948 PM EDT Wed Jul 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAND TRAVERSE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4478 8533 4491 8531 4510 8507 4486 8485
TIME...MOT...LOC 0148Z 243DEG 31KT 4490 8520
$$
MIC009-079-110215-
/O.CON.KAPX.SV.W.0005.000000T0000Z-190711T0215Z/
Antrim MI-Kalkaska MI-
948 PM EDT Wed Jul 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES...
At 948 PM EDT, a severe thunderstorm was located near Clam River, or
near Bellaire, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mancelona, Bellaire, Antrim, Barker Creek, Rapid City, Alden and Lake
Bellaire.
LAT...LON 4478 8533 4491 8531 4510 8507 4486 8485
TIME...MOT...LOC 0148Z 243DEG 31KT 4490 8520
HAIL...1.00IN
WIND...60MPH
$$
GILLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:03 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 10, 7:03 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 703 PM EDT Wed Jul 10 2019 .NEAR TERM...(Through Tonight) Issued at 334 PM EDT Wed Jul 10 2019 ...Strong/severe storms possible thru 1 am... High Impact Weather Potential: Severe storms possible thru this evening, with wind/hail primary threats and a tornado possible. Low pressure is north of Lake Superior. An initial cold front is moving across western upper MI and central WI, while a secondary front trails off across northern MN. Warm and muggy air is in place ahead of the front; MlCape values are 1-1.5k J/kg over the interior of northern lower MI, and 500-1k over eastern upper. Dew points have been dropping since early afternoon, albeit only slowly (not as many 70+f readings as earlier). Scattered showers/t-storms have formed over ne lower MI, as well as upstream over central upper MI and se Lake Superior. Will be watching for spikes in activity late this afternoon in ne lower MI. As mentioned earlier in the day, the better/deeper shear is not here yet, but an instability gradient and backed surface winds are parked (as usual) along the ne lower MI coastline. We'll have to see if anything can take advantage of the better 0-3km helicity that is present there (while not getting overwhelmed by the decreasing instability as one heads further east). That's not the main show. The main show (presuming we have one) will be with the incoming cold front, along with an associated digging shortwave and height falls crossing northern Lake MI. Anticipate the cap eroding and eventually breaking in a more serious manner over central upper MI over the next couple of hours. This activity will lift ene-ward, primarily across Superior, initially. As height falls migrate eastward, additional deep convection should fire further east in upper MI and over northern Lake MI, perhaps as soon as 6 pm but more likely towards 8 pm. Storms will have a short window to congeal into a small MCS as they cross northern MI, mainly between 8 pm and 1 am. Tendency for storms to organize (0-6km bulk shear increasing to 40-50kt) will be countered by decreasing instability as we approach and go past sunset. Pops and severe threat both look to be highest north of M-72, where height falls/forcing will be most prevalent. Straight line winds are the primary threat, especially as any small- scale bows and other curvilinear features emerge. Severe hail is also possible, particularly early in the event while cells are more discrete and instability is maximized. A stray tornado is not terribly likely, but is not ruled out. Local boundaries (including outflow boundaries, and the ne lower MI lake breeze convergence zone) will be key in any tornado development. A sharp airmass change will take place by morning in eastern upper and nw lower MI, as cooler/drier air arrives. As is typical, the initial dislodgement of warm/moist overlake air will shove some status or stratocu ashore into western and northern portions of the forecast area. A few sprinkles or even some drizzle could develop overnight. Temps will lower into the mid 50s to near 60f in eastern upper, near 60f in nw lower, but only into the mid 60s in ne lower. && .SHORT TERM...(Thursday through Saturday) Issued at 334 PM EDT Wed Jul 10 2019 High Impact Weather Potential: Thunderstorms possible Friday evening/night...mainly over northwest lower. Primary Forecast Concerns/Challenges: Rain and thunder chances. Pattern Synopsis/Forecast... A cold front associated with a low pressure system to the east of Hudson Bay and attendant long wave trough...along with ample moisture will continue rain showers through the morning/early afternoon hours, mostly over northeast lower. Surface high pressure will build into the Great Lakes region from the central Great Plains and said upper level trough will exit the forecast by Thursday afternoon. Aforementioned high pressure will produce precipitation free weather and mostly sunny skies Thursday evening through Friday. Temperatures will be much cooler Thursday behind the cold front...possibly some locations not even reaching 70. The warmest locations will be near Saginaw Bay as that area will be the last area said cold front sweeps through. The next chance for precipitation will be late Friday evening/night as another cold front associated with a Canadian low pressure system sweeps through the area and lasts through most of Saturday...although this will not be a washout at all, only hit and miss rain showers and possibly some rumbles of thunder. Highs will warm back into the upper 70s to low 80s Friday and Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 334 PM EDT Wed Jul 10 2019 Long range models differ during this period with high pressure mentioned in the previous forecast period hanging around longer over the Great Lakes region than the other. However, there are indications of weak cold fronts and upper level waves with moisture that may produce periodic chances of showers and thunder beginning the next work week. Hot weather appears to return as well, with daytime temperatures reaching into the mid to upper 80s by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 703 PM EDT Wed Jul 10 2019 A potent cold front will sweep thru Northern Michigan tonight... producing showers and thunderstorms across much of our area. The best chance for precip will be along and north of M-72. Isold severe storms are also possible. Conditions will temporarily deteriorate to MVFR and possible IFR within any storms that do develop...with strong gusty winds within any storms as well. Precip chances should end by around 06Z...but MVFR cigs are expected overnight as ample low level moisture moves into the region in the wake of the cold front. S/SW winds at around 10 kts this evening ahead of the front will become NW overnight and strengthen to 10 to 20 kts on Thursday with some higher gust possible. && .MARINE... Issued at 334 PM EDT Wed Jul 10 2019 Southerly winds are a little gusty this afternoon, especially near Gd Trav Bay, in advance of a cold front pushing across WI. Showers/t-storms should develop as the front moves in, and some could be severe this afternoon/evening, with gusty winds and hail. Winds will become nw behind the front late tonight into Thursday, and will be gusty at times, especially on Thursday morning on Lake MI. There is some potential for advisory-level gusts and waves. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...JZ SHORT TERM...TL LONG TERM...TL AVIATION...MR MARINE...JZ
Hazardous weather outlook, Jul 10, 3:49 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 349 PM EDT Wed Jul 10 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-111200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 349 PM EDT Wed Jul 10 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms late this afternoon and very early this evening, especially in northeast lower Michigan. A few of these storms could become severe, with large hail and locally damaging winds. Clusters of strong to severe thunderstorms are expected to develop and move through eastern Upper and northern Lower Michigan between 7 pm and 1 am. Damaging winds and large hail are the primary severe weather threats, but a tornado or two is also possible. Thunderstorms and severe weather are most likely north of M-72. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Dispatchers...please notify your Emergency Managers immediately. Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 10, 4:08 PM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT Wed Jul 10 2019
MIZ018-024-102045-
Presque Isle-Alpena-
408 PM EDT Wed Jul 10 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES...
At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hagensville to near Long Rapids.
Movement was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Presque Isle Light, Presque Isle, Long Rapids, Posen, Thompsons
Harbor State Park, Cathro and Lakewood.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4517 8340 4506 8387 4541 8376 4545 8369
4539 8358 4539 8346 4533 8341 4530 8336
TIME...MOT...LOC 2008Z 242DEG 23KT 4537 8370 4517 8377
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:27 PM EDT | Special Marine Warning | APX | 48 min | |
| Jul 10, 8:39 PM EDT | Special Marine Warning | APX | 51 min | |
| Jul 10, 9:01 PM EDT | Special Marine Warning | APX | 59 min | |
| Jul 10, 9:54 PM EDT | Special Marine Warning | APX | 96 min | |
| Jul 10, 10:14 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Montmorency, Otsego | 46 min |
| Jul 10, 11:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Jul 11, 3:53 AM EDT | Small Craft Advisory | APX | 20 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.